Analgesics linked to hearing loss in women

December 31, 2012

Women who regularly took the analgesics ibuprofen or acetaminophen 2 more days per week had an increased risk of hearing loss, according to a recent study published in a recent issue of the American Journal of Epidemiology.

Women who regularly took the analgesics ibuprofen or acetaminophen 2 or more days per week had an increased risk of hearing loss, according to a study published in a recent issue of the American Journal of Epidemiology.

This is the first large prospective study of the relation between regular use of these analgesics and the risk of hearing loss in women.

Researchers at Brigham and Women’s Hospital (BWH) in Boston studied more than 60,000 women who were participants in the Nurses’ Health Study II. The participants were followed for 14 years in order to prospectively examine whether analgesic use is a risk factor for hearing loss in women. During follow-up, more than 10,000 women developed hearing loss.

“It appeared that the more often a woman took either of these medications, the higher her risk,” lead study author Sharon Curhan, MD, MSc, department of medicine, Channing Division of Network Medicine, BWH, told Formulary.

“We found that compared with women who used ibuprofen less than 1 day per week, the increased risk of developing hearing loss ranged from 13% for those who used ibuprofen 2 to 3 days per week to 24% for women who used it 6 or more days per week,” Dr Curhan said.

Compared with women who used acetaminophen less than 1 day per week, women who used acetaminophen 2 to 3 days per week had an 11% increased risk for hearing loss, while women taking the medicine 4 to 5 days per week had a 21% increased risk.

There was no association between aspirin use and hearing loss.

“Even though these analgesics are widely available. . .without a prescription, these are still medications and there are potential side effects,” Dr Curhan said. “If individuals find a need to take these types of medications regularly, they should consult with their healthcare professional in order to discuss the risks and benefits and to explore possible alternatives.”

This research was supported by the National Institutes of Health and by Vanderbilt University School of Medicine.